Maine, 2011

Heavy Snow in Maine, November 23, 2011

November 23, 2011 · NWS CAR · 8 events in 8 counties and zones

Low pressure tracking across the southern Gulf of Maine during the 23rd brought heavy snow to east-central and Downeast Maine through the morning and afternoon. occurred during the storm.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across the southern Gulf of Maine during the 23rd brought heavy snow to east-central and Downeast Maine through the morning and afternoon. Snow accumulations along the immediate coast ranged from an inch or less up to 3 inches where mostly rain...or mixed rain and snow...occurred during the storm. However...only several miles inland from the coast and across higher terrain areas along the Downeast coast precipitation remained snow which accumulated 5 to 12 inches. Storm total snow accumulations of 7 to 10 inches were common across interior Downeast and east-central areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 23, 3:34 AM EST, 26 minutes earlier.

Area forecast discussion, Nov 23, 3:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
334 AM EST WED NOV 23 2011

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE WEST AND CROSS THE SOUTHERN
GULF OF MAINE THIS AFTERNOON. THE LOW WILL MOVE EAST ALONG THE
SOUTH COAST OF NOVA SCOTIA INTO THE OPEN ATLANTIC TONIGHT...FOLLOWED
BY HIGH PRESSURE SETTLING IN ACROSS THE REGION FROM THE MIDWEST FOR
THANKSGIVING DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THINGS ARE ON TRACK FOR SIGNIFICANT SNOWFALL ACROSS THE DOWNEAST
PORTION OF THE FORECAST AREA. SNOW IS ALREADY BEGINNING TO MOVE
INTO SOUTHWESTERN MAINE THIS MORNING WITH THE LOW CURRENTLY SPINNING
OVER WESTERN NY/PA. THE LOW WILL QUICKLY TREK EASTWARD
TODAY...REACHING NEAR CAPE COD THIS AFTERNOON AND SOUTH OF NOVA
SCOTIA BY THIS AFTERNOON. THIS TRACK WILL ALLOW SNOW TO SPREAD OVER
MUCH OF NORTHERN AND EASTERN MAINE THIS AFTERNOON.

THE GREATEST IMPACTS WILL BE ACROSS MUCH OF DOWNEAST MAINE AND THE
CENTRAL HIGHLANDS. THE SNOW MAY BE HEAVY AT TIMES LATE THIS MORNING
INTO EARLY AFTERNOON DUE TO AN AREA OF GOOD FRONTOGENESIS WILL
MOVING OVER THE REGION. SNOWFALL RATES OF 1-2 INCHES PER
HOUR...REDUCING VISIBILITY TO BELOW 1/2 MILE AT TIMES...ARE POSSIBLE
DURING THIS PERIOD. BUFKIT SOUNDINGS SHOW A WARM LAYER WILL NOSE
INTO FAR SOUTHERN SECTIONS OF THE AREA...SO HAVE CONTINUED TO
MENTION SLEET MIXING WITH THE SNOW MAINLY SOUTH OF BANGOR. AT THE
SURFACE...TEMPERATURES WILL HOVER RIGHT AROUND FREEZING...SO RAIN
WILL MIX IN AT TIMES AS WELL. THIS ALSO MEANS THE SNOW WILL BE
HEAVY AND WET...AND THIS COMBINED WITH NORTHEAST WINDS GUSTING TO
25-35 MPH MAY PRODUCE SCATTERED POWER OUTAGES. TOTAL SNOWFALL WILL
BE 6 TO 10 INCHES...BUT THESE AMOUNTS WILL QUICKLY FALL OFF NEAR
THE COAST. SNOWFALL WILL BE IN THE 2 TO 5 INCH RANGE HERE. WINTER
STORM WARNINGS REMAIN IN EFFECT FOR THESE AREAS.

ELSEWHERE...THE SNOW WILL BE LIGHTER IN INTENSITY AWAY FROM THE BEST
FRONTOGENESIS. THERE WILL BE A SHARP NORTH/SOUTH GRADIENT IN TOTAL
SNOWFALL. WHILE MUCH OF AROOSTOOK AND NORTHERN PENOBSCOT/PISCATAQUIS
COUNTIES WILL RECEIVE 1-3 INCHES...THE ST JOHN VALLEY WILL ONLY SEE
AN INCH AT MOST WHILE THE FAR SOUTHERN PORTIONS OF THESE
AREAS...SUCH AS MILLINOCKET...WILL SEE UP TO 5-6 INCHES.
TEMPERATURES IN THE MID 20S INDICATE THE SNOW WILL BE DRIER IN THESE
AREAS AS WELL.

PRECIPITATION WILL QUICKLY TAPER OFF TO SHOWERS FROM NORTHWEST TO
SOUTHEAST LATE THIS AFTERNOON AND EVENING AS THE LOW RAPIDLY
CONTINUES ITS PUSH TO THE EAST. ANY REMAINING RAIN/SLEET/SNOW MIX
DOWNEAST WILL CHANGE BACK OVER TO ALL SNOW AS COLD AIR WRAPS AROUND
THE DEPARTING SYSTEM. SKIES WILL BEGIN TO CLEAR ONCE THE SNOW MOVES
OUT. LOWS WILL BOTTOM OUT IN THE TEENS ACROSS MUCH OF THE
STATE...WITH MID 20S ALONG THE COAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
SFC HI PRES FROM THE MIDWEST WILL GENERALLY PREVAIL WITH FAIR AND
SEASONABLY HI TEMPS FOR THU...ALTHOUGH A WEAK UPPER LVL DISTURBANCE
MOVG ESE FROM CNTRL QB PROV COULD BRING SOME CLDS AND ISOLD
FLURRIES TO NRN PTNS OF THE FA THU AFTN AND EVE. SKIES SHOULD THEN
CLR ACROSS ALL OF THE FA LATE THU NGT...ALLOWING FOR FOR SOME
SUNSHINE FRI AND MILDER TEMPS ON WSW SFC WINDS AS 500 MB RIDGING
INCREASES ALF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BOTH THE 00Z OPNL GFS AND ECMWF MODELS INDICATE A WEAK BACK DOOR
COLD FRONT APCHG THE FA FROM CNTRL QB LATE FRI NGT AND CROSSING
THE FA ON SAT WITH LITTLE MORE THAN SOME PATCHY CLD CVR. SKIES
SHOULD CLR SAT AFTN AND CONT SO FOR MOST OF THE NGT. WITH SFC HI
PRES ANCHORING OVR SRN LABRADOR...HOWEVER...XPCT THE THE SSE
RETURN FLOW TO BEGIN BRINGING UP LOW CLDNSS FROM THE ATLC AS EARLY
ERLY SUN MORN AND THEN CONTG INTO ERLY NEXT WEEK. THE GFS AND
ECMWF THEN DISAGREE WITH THE TIMING OF ANOTHER S/WV AND ASSOCIATED
COLD FRONT FROM CNTRL CAN AND THE MIDWEST U.S...WITH THE ECMWF
ACTUALLY MORE PROGRESSIVE WITH THE FRONT THRU OUR FA ON MON. THE
GFS PREFERS TO CLOSE MUCH STRONGER CLOSED LOW IN THE SRN BR OF THE
WRLYS OVR THE SRN APPLCHNS...RESULTING IN BUILDING THE UPPER RIDGE
OVR THE WRN ATLC AND THE CAN MARITIMES AND DELAYING ANY COLD FRONT
TO LATE TUE OR EVEN LATE TUE NGT. SINCE WE USED A BLEND OF THE
OPNL GFS AND GMOS...OUR FCST IS SLATED TOWARD THIS LATTER SCENARIO...
SO WE GRADUALLY INCREASE POPS TO HI CHC CATEGORY LATE MON NGT INTO
TUE WITH MILDER TEMPS...SPCLY OVRNGT LOWS INDICATING MSLY RN AS
PRECIP TYPE.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: DETERIORATING CONDITIONS THIS MORNING AS SNOW SPREADS
OVER THE AREA. SOUTHERN TERMINALS WILL REACH MVFR BY 12Z...AND IFR
BY 15Z AS THE SNOW INTENSIFIES. IT MAY MIX WITH RAIN AND SLEET AT
TIMES THIS AFTERNOON. WINDS WILL TURN TO THE NORTHEAST AND BECOME
GUSTY TO 25-30 KT DURING THE AFTERNOON AS WELL. FURTHER
NORTH...KCAR/KPQI/KHUL WILL DROP TO MVFR BY 16Z. IFR WILL BE
POSSIBLE...MAINLY AT KHUL...THROUGH THE REMAINDER OF THE AFTERNOON.
THE SNOW WILL QUICKLY COME TO AN END AND CEILINGS CLEAR OUT FROM
NORTHWEST TO SOUTHEAST AFTER 00Z.

SHORT TO LONG TERM: VFR IS XPCTD THU THRU SAT FOR ALL TAF SITES.
MVFR CLGS IN SC/ST FROM RETURN SRLY WINDS OFF THE ATLANTIC IS
POSSIBLE LATE SAT NGT AND SUN.

&&

.MARINE...
NEAR TERM: THE GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS
MORNING UNTIL 3 AM THURSDAY. LOW PRESSURE WILL MOVE SOUTH OF THE
GULF OF MAINE THIS AFTERNOON...WITH WINDS TURNING TO THE NORTHEAST
AT 25-35 KT. A FEW GUSTS TO 50 KT WILL BE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING. CONDITIONS WILL SLOWLY IMPROVE
OVERNIGHT AS THE LOW MOVES EAST OF NOVA SCOTIA. NEAR TERM:

SHORT TO LONG TERM: SCA CONDITIONS THU MORN SHOULD DIMINISH THU
AFTN RESULTING IN NO HDLNS BY LATE THU AFTN OR ERLY EVE AT THE
LATEST. NO HDLNS SHOULD CONT THRU THE REMAINDER OF THE LATE WEEK
AND INTO THE WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING FOR MEZ011-
     015>017-029>032.
     WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR MEZ005-
     006-010.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 3 AM EST THURSDAY FOR
     ANZ050>052.

&&

NEAR TERM...HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS
MARINE...HASTINGS/VJN
Hazardous weather outlook, Nov 23, 2:40 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
240 AM EST WED NOV 23 2011

MEZ011-015>017-029>032-240830-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
240 AM EST WED NOV 23 2011

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ005-006-010-240830-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
240 AM EST WED NOV 23 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-240830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
240 AM EST WED NOV 23 2011

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 3 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ001>004-240830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
240 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL SPREAD ACROSS MUCH OF NORTHERN MAINE THIS MORNING AND
CONTINUE THROUGH EARLY AFTERNOON BEFORE TAPERING OFF TO SHOWERS.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH THE SAINT
JOHN VALLEY RECEIVING AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Hancock

When
November 23, 4:00 AM EST to 6:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from less than an inch along the immediate coast...up to 11 inches just inland from the coast and across higher terrain areas. Heavy wet snow on branches and power lines contributed to power outages with around 1500 customers losing power at various times during the event.

Heavy Snow, Coastal Washington

When
November 23, 4:00 AM EST to 6:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from around 3 inches along the immediate coast...up to 12 inches just inland from the coast and across higher terrain areas.

Heavy Snow, Interior Hancock

When
November 23, 4:00 AM EST to 6:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Southern Penobscot

When
November 23, 5:00 AM EST to 6:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Central Washington

When
November 23, 5:00 AM EST to 6:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 11 inches.

Heavy Snow, Central Penobscot

When
November 23, 6:00 AM EST to 6:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Northern Washington

When
November 23, 6:00 AM EST to 6:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Southern Piscataquis

When
November 23, 7:00 AM EST to 6:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351709, 351710, 351711, 351712, 351713, 351714, 351715, 351716.